One-third of U.S. adults taking drugs that may cause depression

Leslie Hanson
June 14, 2018

Drugs taken by more than one-third of USA adults have depression as a possible side effect, a new study reveals. The types of medications include hormonal birth control medications, blood pressure and heart medications, proton pump inhibitors, antacids and painkillers.

And they're used by 37 percent of Americans, according to the study of 26,000 adults.

"The takeaway message of this study is that polypharmacy [being on more than one drug at once] can lead to depressive symptoms and that patients and health care providers need to be aware of the risk of depression that comes with all kinds of common prescription drugs - many of which are also available over the counter", Dima Qato, the study's lead author and an assistant professor of pharmacy systems, outcomes and policy at the University of Illinois Chicago College of Pharmacy, said in a statement.

Researchers found that more than 200 commonly used prescription drugs have depression or suicidal symptoms listed as potential side effects.

For drugs with depression as a possible side effect, use increased from 35 percent in 2005 to 38 percent in the 2013 to 2014 period.

As depression is one of the leading causes of disability, it is important that we do what we can to help and support people who suffer from it, especially as the stigma associated with mental health often stops them from receiving the help they need.

Qato added the pattern persisted among antidepressant users and nonusers. Others are proton pump inhibitors such as Prilosec; pain medications including ibuprofen (Advil, Motrin) and hydrocodone; and sex hormones like estradiol, the study noted.


And almost 5 percent of USA adults are estimated to have depression symptoms.

According to a new study, published in the Journal of the American Medical Association, about one-third of USA adults may unknowingly be taking meds that have depression or suicide as a side effect.

Taking multiple medications at a time - known as polypharmacy - was shown to increase risk of depressive symptoms by three-fold.

"People suffering from depression would do well to have an evaluation by a physician or a psychiatrist who is aware of all of the medical and pharmacological association with depression so they can be aware of things that might be contributing to the depression", he said.

Researchers cautioned that the survey approach meant conclusions could not be drawn about cause-and-effect, and that questionnaires did not account for a history of depression. "They still have to be treated for depression".

"Approximately 15 percent of adults who simultaneously used three or more of these medications experienced depression while taking the drugs, compared with just five percent for those not using any of the drugs, (and) seven percent for those using one medication", said the study.

"For some patients, this may involve revising their medication regimen before initiating an antidepressant or psychotherapy", she said.

Other reports by Iphone Fresh

Discuss This Article

FOLLOW OUR NEWSPAPER